Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 7, NWS El Paso, TX

January 17, 2023Otero County, New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Jan 17, 2023, 1:33 PM MST for Otero County, New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Jan 18, 2023, 10:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2023, 1:33 PM MST (20:33 UTC)
In effect from
Jan 18, 2023, 10:00 AM MST
Expired
Jan 18, 2023, 6:00 PM MST
In force
8 hr
Issued by
NWS El Paso, TX

Counties Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 86 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS74 KEPZ 172033
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
133 PM MST Tue Jan 17 2023

NMZ416-417-TXZ420>422-181300-
/O.NEW.KEPZ.WI.Y.0007.230118T1700Z-230119T0100Z/
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Including the cities of Mayhill, Pinon, Sacramento, Crow Flats, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
and Sierra Blanca
133 PM MST Tue Jan 17 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, East Slopes of the Sacramento Mountains
  Below 7500 Feet and the Otero Mesa. In Texas, Highlands of
  Hudspeth County and the Salt Basin..

* WHEN...From 10 AM to 6 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...the strongest winds are expected on
  Wednesday afternoon across the eastern portions of Hudspeth
  County. Some isolated locations in far eastern Hudspeth and the
  Otero Mesa may have gusts close to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Crespo
1 follow-up statement
973 
WWUS74 KEPZ 181125
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
425 AM MST Wed Jan 18 2023

NMZ415-190100-
/O.EXA.KEPZ.WI.Y.0007.230118T1700Z-230119T0100Z/
Sacramento Mountains Above 7500 Feet-
Including the cities of Cloudcroft, Sunspot, and Apache Summit
425 AM MST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Sacramento Mountains Above 7500 Feet County.

* WHEN...From 10 AM to 6 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected on
  Wednesday afternoon across the highest terrain of the Sacramento
  Mountains and adjacent east slopes. Some isolated locations may
  have gusts approaching 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ416-417-TXZ420>422-190100-
/O.CON.KEPZ.WI.Y.0007.230118T1700Z-230119T0100Z/
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Including the cities of Mayhill, Pinon, Sacramento, Crow Flats, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
and Sierra Blanca
425 AM MST Wed Jan 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, East Slopes of the Sacramento Mountains 
  Below 7500 Feet and the Otero Mesa. In Texas, Highlands of 
  Hudspeth County and the Salt Basin.

* WHEN...From 10 AM to 6 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected on 
  Wednesday afternoon across the eastern portions of Hudspeth 
  County. Some isolated locations in far eastern Hudspeth and 
  the Otero Mesa may have gusts close to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Rogers

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jan 17, 10:32 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 17, 10:32 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1032 AM MST Tue Jan 17 2023

...New AVIATION...

.SYNOPSIS...
Issued at 239 AM MST Tue Jan 17 2023

We will see a good chance for lowland rain and mountain snow
showers today and this evening. High temperatures today will run 5
to 10 degrees below average. On Wednesday, we will be drier, but
continued cool with breezy to windy afternoon conditions. For the
end of the week, we will be dry, with temperatures near or a
little below average. For next weekend, we will be cooler with a
chance for some snow showers in area mountains.

&&

.SHORT TERM...
(Today and tonight)
Issued at 239 AM MST Tue Jan 17 2023

An approaching upper level trough will combine with well above
average moisture in the atmosphere to give us a good chance for
lowland rain and mountain snow showers today. Last night's
balloon sounding had a precipitable water value (PW) of 0.62,
which is well above average for this time of year. And both the
NAM and GFS models indicate that the PW value could creep a little
higher later this morning. Aloft, an upper level trough is
dropping into northern AZ this morning and will begin to lift out
across the Four Corners region this afternoon. For a really good
rain or mountain snow event, I would like the upper level low to
be a little further south, but it looks like it will be close
enough to give us a good chance for rain and snow today. Snow
totals above 7,000 feet in the Gila Region will be in the 2 to 4
inch range, while in the Sacramento Mountains it will be a little
higher, at 4 to 6 inches. I would not be surprised if we see some
isolated higher totals of snow in the Sacs. Rain totals in the
lowlands will range from 0.10 to 0.25 inches. In addition to the
clouds and rain, we will have breezy to windy conditions this
afternoon, with temperatures running 5 to 10 degrees below
average. This afternoon will just feel cold and raw.

By this evening the upper level trough will be pushing across
Colorado and it will begin to sweep cooler and drier air into the
area. We will see the precipitation end first out west along the
NM/AZ border and then the drier air will work to the east, so that
by Wednesday morning, most of the precipitation will have wrapped
up. Low temperatures Wednesday morning will run near seasonal
averages.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 239 AM MST Tue Jan 17 2023

The long term forecast will pick up on Wednesday as we will be
drying out, but continued cool. High temperatures on Wednesday
will run 5 to 15 degrees below average. We will be breezy to
windy again on Wednesday, as we will be between a lee side trough
to our northeast and some surface ridging to our west. On
Thursday, a short wave ridge will move across New Mexico, but we
will see little or no warming, as high temperatures on Thursday
will continue to run well below average. Then on Friday, our upper
level flow will turn more to the southwest as another upper level
trough begins to move in our direction. This southwest flow will
continue our dry weather and we will see several degrees of
warming for our high temperatures. But that won't last for long as
the next upper level trough moves across New Mexico on Saturday.
This next trough will not have nearly the amount of moisture that
today's system has to work with, so precipitation chances will be
limited to area mountains and for locations north of Las Cruces.
The system will usher in more cool air so that high temperatures
both Saturday and Sunday will run 5 to 15 degrees below average.
The extended models are still trying to get a handle on yet
another upper level trough that will approach the region. The
ECMWF is more progressive and keeps most of the precipitation to
the east of the area, while the latest run of the GFS (06Z),
brings the low right across southern New Mexico. For now I have
split the difference and have some low end precipitation chances
across much of the area on Monday and Tuesday. Some ensemble
members of both the GFS and ECMWF continue to hint at the
possibility of some snow in the lowlands (including El Paso), for
late Monday into Tuesday. For now, it is much too early to get
excited about, but it will definitely be something that will need
to watch as the later model runs come in.

&&

.AVIATION...
(18Z TAFS)
Issued at 1031 AM MST Tue Jan 17 2023

Mostly VFR conditions expected through the period. MVFR to IFR
conditions possible with SHRA/SHSN. CIGS down to BKN-OVC030-050
and VIS down to 5SM. Fog possible late this morning early this
afternoon near the Lordsburg Playa area with VIS reductions down
to 1 SM. Winds will be be generally from the west with speeds 15
to 25 kts and gusts up to 35 kts. KELP will be close to AWW after
23Z, but not confident about this yet. Just know the possibility
to meet criteria is there. LLWS possible over KELP overnight.
Winds decrease around sunset, but breezy conditions persist into
the night hours.

&&

.FIRE WEATHER...
Issued at 239 AM MST Tue Jan 17 2023

Our active weather pattern will continue this week. For today we
will see a good chance for lowland rain and mountain snow showers.
We will have breezy to windy conditions this afternoon, but min
RH's today will stay above 30%. We will be drier on Wednesday, but
we will see another day with breezy to windy conditions. Min RH's
on Wednesday will be a bit lower but, still above 25% across the
region. For Thursday and Friday, we will be dry with less winds.
Min RH's both days will be above 20%, except for the Texas
counties on Friday, that may see min RH's in the teens. For next
weekend, we will be breezy with a chance for mountain snow
showers. Ventilation rates today and Wednesday will be good to
excellent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  56  36  53  31 /  80  10   0   0
Sierra Blanca            55  31  47  27 /  30  40   0   0
Las Cruces               52  30  49  25 /  90   0   0   0
Alamogordo               51  25  49  22 /  90  10   0   0
Cloudcroft               30  14  26  15 /  90  20   0   0
Truth or Consequences    52  28  49  24 /  70   0   0   0
Silver City              40  27  38  22 /  90  10  10   0
Deming                   51  28  48  22 /  90   0   0   0
Lordsburg                48  28  46  23 /  90  10   0   0
West El Paso Metro       55  33  51  30 /  90  10   0   0
Dell City                58  29  51  23 /  60  30   0   0
Fort Hancock             60  32  53  28 /  40  40   0   0
Loma Linda               49  29  45  27 /  80  20   0   0
Fabens                   58  32  53  28 /  70  10   0   0
Santa Teresa             53  29  49  26 /  90   0   0   0
White Sands HQ           53  33  51  30 /  90   0   0   0
Jornada Range            50  28  49  24 /  90   0   0   0
Hatch                    52  29  50  23 /  90   0   0   0
Columbus                 54  31  49  28 /  90  10   0   0
Orogrande                53  29  51  26 /  90  10   0   0
Mayhill                  43  21  38  20 /  90  10   0   0
Mescalero                40  17  36  17 /  90  20   0   0
Timberon                 39  16  36  17 /  90  20   0   0
Winston                  42  24  41  19 /  80   0   0   0
Hillsboro                48  25  47  21 /  90   0   0   0
Spaceport                51  24  49  22 /  80   0   0   0
Lake Roberts             39  20  37  15 /  90  10  20   0
Hurley                   47  27  44  20 /  90  10   0   0
Cliff                    47  21  46  13 /  90  10  10   0
Mule Creek               40  27  40  21 /  90  20  10   0
Faywood                  45  27  43  24 /  90   0   0   0
Animas                   51  27  49  23 /  90  10   0   0
Hachita                  52  27  48  23 /  90  10   0   0
Antelope Wells           51  27  48  24 /  90  10   0   0
Cloverdale               44  27  42  27 /  90  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Winter Weather Advisory until midnight MST tonight for NMZ402-
     415.

&&

SHORT TERM...15-Brice
LONG TERM....15-Brice
AVIATION...29-Crespo
Hazardous weather outlook, Jan 17, 6:22 AM MST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
622 AM MST Tue Jan 17 2023

NMZ401-403>414-416-417-TXZ418>424-181330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
622 AM MST Tue Jan 17 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A storm system over the Desert Southwest will continue to advect
in moisture across the forecast area. Light to moderate rain
showers can be expected across most lowland locations.
Precipitation amounts of 0.10 to 0.25 will be possible. Winds will
be breezy to windy out of the west and southwest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Quiet and dry weather conditions return to the lowlands with cool
temperatures expected. Windy conditions can be expected on
Wednesday, decreasing in speeds through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-415-181330-
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
622 AM MST Tue Jan 17 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

A storm system over the Desert Southwest will continue to advect
in moisture across the forecast area. Moderate to isolated areas
of heavy snow will be possible throughout the day. A Winter
Weather Advisory remains in effect for mountains zones with 2 to 6
inches of snow expected, isolated higher amount ins the
Sacramentos.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

For Wednesday through Friday, we will be dry with high
temperatures below average. Then for next weekend, we will see a
slight chance for snow showers, in area mountains. Temperatures
this weekend will be well below average. For the start of next
week, we will see a slight chance for precipitation with continued
below average high temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 6:10 PM MSTFreezing Fog AdvisoryEPZOtero11 hr

Nearby

Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.